Georgia, 2004

Winter Weather in Georgia, December 19 to 20, 2004

December 19 to 20, 2004 · NWS FFC · 12 events in 12 counties and zones

S. upper trough combined with a weak upper-level disturbance to bring snow showers to mainly the higher elevations of north central and northeast Georgia during the evening.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong Arctic cold front moving through the region supported by a strong eastern U.S. upper trough combined with a weak upper-level disturbance to bring snow showers to mainly the higher elevations of north central and northeast Georgia during the evening. While the snowfall was mostly one inch or less and localized because of the spotty nature of the snow showers, the precipitation fell as temperatures were plummeting from the 30s into the low 20s. Roads quickly became slick and hazardous, especially on windy, mountain roads in the northeast portion of the state. Numerous accidents were reported in White county on Georgia Highway 115 west of Cleveland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 19, 3:15 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Dec 19, 3:15 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
315 PM EST SUN DEC 19 2004

.SHORT TERM...STRONG VORT MAX DEEPENING TROUGH ACROSS SOUTHEAST
TONIGHT. AREA OF LIGHT MIXED PRECIP PASSED OVER NORTH GA EARLY THIS
AFTERNOON AND IS CONTINUING SOUTH. ANOTHER AREA OF MOSTLY LIGHT SNOW
MOVING FROM SOUTHEAST TN. WITH SUCH STRONG PVA...HAVE KEPT LOW
CHANCE OF LIGHT SNOW FOR NORTH GA THROUGH THIS EVENING...CHANCE OF
LIGHT RAIN OR SNOW REMAINDER OF AREA EXCEPT ALL RAIN EXTREME
SOUTHEAST CWA. MODELS INDICATE WE SHOULD BE DRYING UP AFTER 06Z AND
THIS LOOKS OKAY. THERE HAVE BEEN NO REPORTS OF SNOW ACCUMULATIONS.
WINDS BECOMING WEST TO SOUTHWEST BY TUESDAY AND TEMPERATURES WILL BE
MODERATING. TEMPERATURES IN TEENS TONIGHT WITH STRONG NORTHWEST
WINDS...BUT CONDITIONS FALL JUST SHORT OF WIND CHILL ADVISORY
CRITERIA.

.LONG TERM...NEXT SYSTEM TO AFFECT OUR CWA WEDNESDSAY AND WEDNESDAY
NIGHT. ANOTHER STRONG FRONT SET TO MOVE THROUGH THE AREA ON
THURSDAY. TIMING ON FRONT SUBJECT TO ADJUSTMENT...SO HAVE KEPT
WEATHER DRY FOR THURSDAY THROUGH SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     17 37 26 52 / 20 10 00 00
ATHENS      17 37 24 52 / 20 10 00 00
GAINESVILLE 16 35 24 50 / 20 10 00 00
ROME        16 38 25 52 / 20 10 00 00
COLUMBUS    20 42 26 58 / 20 10 00 00
MACON       20 41 25 56 / 20 10 00 00
&&

.FFC WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY NORTH THIS EVENING.
                                   LAKE WIND ADVISORY CENTRAL THIS
                                   EVENING.

&&

 41
Hazardous weather outlook, Dec 19, 5:00 AM EST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EST SUN DEC 19 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191700-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...A WIND ADVISORY IS IN EFFECT FOR NORTH GEORGIA THIS AFTERNOON AND
   EVENING...

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE ACROSS THE AREA TODAY. HIGH PRESSURE
WILL MOVE TO THE OHIO...TENNESSEE...AND LOWER MISSISSIPPI VALLEYS
MONDAY MORNING.

.PRIMARY HAZARD...
THE PRIMARY HAZARD WILL BE SUSTAINED WINDS OF 20 TO 30 MPH WITH
HIGHER GUSTS. THESE WINDS CAN BE EXPECTED ACROSS NORTH GEORGIA
LATER THIS AFTERNOON AND EARLY EVENING.

.DISCUSSION...
A STRONG COLD FRONT AND ASSOCIATED ARCTIC AIRMASS WILL BRING A
STRONG PRESSURE GRADIENT AND WINDS INTO NORTH GEORGIA. CENTRAL
GEORGIA WILL EXPERIENCE STRONG WINDS AS WELL BUT LESS THAN WIND
ADVISORY CRITERIA. MOISTURE WILL BE LIMITED WITH THE FRONT SO THE
BEST CHANCE FOR SNOW WILL BE ACROSS THE FAR NORTHERN COUNTIES LATER
TODAY. NO MORE THAN A DUSTING IS EXPECTED.

.OTHER HAZARDS...
WIND CHILLS BELOW ZERO WILL BE FELT FOR SOME LOCATIONS ACROSS NORTH
GEORGIA TONIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
&&

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

BDL

In the hours before

Special weather statement, Dec 19, 4:55 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
455 PM EST SUN DEC 19 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-200500-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
455 PM EST SUN DEC 19 2004

...COLDEST AIR OF THE SEASON ON THE WAY FOR TONIGHT...

AN ARCTIC COLD FRONT WAS RACING SOUTH THROUGH GEORGIA THIS AFTERNOON
PROMISING TO BRING THE COLDEST AIR OF THE SEASON TO NORTH AND CENTRAL
GEORGIA TONIGHT AND EARLY MONDAY. TEMPERATURES IN THE 30S LATE SUNDAY
AFTERNOON...WILL PLUNGE THROUGH THE 20S DURING THE EVENING AND WELL
DOWN INTO THE TEENS BY MONDAY MORNING. GUSTY NORTHWEST WINDS OF 15 TO
25 MPH WITH GUSTS OF 30 TO 35 MPH THIS EVENING WILL CREATE WIND
CHILLS IN THE TEENS. WINDS WILL DIMINISH TO 10 TO 20 MPH AFTER
MIDNIGHT...BUT WITH TEMPERATURES DROPPING INTO THE UPPER TEENS AND
LOWER 20S BY THAT TIME...WIND CHILL READINGS WILL FALL INTO THE
SINGLE DIGITS...WITH SOME WIND CHILL READINGS DROPPING BELOW ZERO IN
THE NORTHEAST MOUNTAINS. BY EARLY MONDAY MORNING...TEMPERATURES WILL
RANGE FROM NEAR 10 IN THE EXTREME NORTHEAST TO AROUND 20 FROM
COLUMBUS TO MACON AND AREAS SOUTH. WIND CHILL READINGS EARLY MONDAY
WILL RANGE FROM AROUND ZERO IN THE NORTHEAST TO NEAR 10 IN THE
CENTRAL.

A FEW SNOW SHOWERS WILL CONTINUE ACROSS THE NORTH THROUGH THE
EVENING...WITH A FEW SPRINKLES OR LIGHT SLEET SHOWERS IN THE CENTRAL.
HOWEVER...NO ACCUMULATION OF WINTER PRECIPITATION IS EXPECTED. THIS
ACTIVITY WILL DISSIPATE QUICKLY AFTER SUNSET AND SKIES WILL CLEAR
RAPIDLY BY MIDNIGHT.

AFTER THE VERY COLD MORNING MONDAY...TEMPERATURES WILL MODERATE
QUICKLY LATER MONDAY THROUGH TUESDAY. BY TUESDAY...TEMPERATURES WILL
WARM BACK INTO THE 50S.

ANOTHER ARCTIC COLD FRONT MAY IMPACT THE REGION LATE IN THE WEEK OR
DURING THE CHRISTMAS WEEKEND. AT THAT TIME...TEMPERATURES COULD ONCE
AGAIN DROP INTO THE TEENS AND 20S ACROSS NORTH GEORGIA.  HOWEVER...AT
THIS TIME...NO WINTER PRECIPITATION IS EXPECTED THROUGH THE CHRISTMAS
WEEKEND.

FOR THE LATEST INFORMATION ON THE COLD TEMPERATURES...STAY TUNED TO
NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION. YOU MAY ALSO
OBTAIN THE LATEST WEATHER INFORMATION BY VISITING OUR WEBSITE AT
WEATHER.GOV.

RAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather. Local standard time, as filed.

Winter Weather, Banks

When
December 19, 5:00 PM EST to December 20, 12:00 AM EST
Where
Banks forecast zone
Reported by
GOVT OFFICIAL
Coordinates
34.354, -83.497 (the zone’s center; the record gives no point)

Winter Weather, Dawson

When
December 19, 5:00 PM EST to December 20, 12:00 AM EST
Where
Dawson forecast zone
Reported by
GOVT OFFICIAL
Coordinates
34.444, -84.171 (the zone’s center; the record gives no point)

Winter Weather, Fannin

When
December 19, 5:00 PM EST to December 20, 12:00 AM EST
Where
Fannin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
34.864, -84.320 (the zone’s center; the record gives no point)

Winter Weather, Gilmer

When
December 19, 5:00 PM EST to December 20, 12:00 AM EST
Where
Gilmer forecast zone
Reported by
GOVT OFFICIAL
Coordinates
34.691, -84.456 (the zone’s center; the record gives no point)

Winter Weather, Hall

When
December 19, 5:00 PM EST to December 20, 12:00 AM EST
Where
Hall forecast zone
Reported by
GOVT OFFICIAL
Coordinates
34.317, -83.820 (the zone’s center; the record gives no point)

Winter Weather, Lumpkin

When
December 19, 5:00 PM EST to December 20, 12:00 AM EST
Where
Lumpkin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
34.572, -84.003 (the zone’s center; the record gives no point)

Winter Weather, Murray

When
December 19, 5:00 PM EST to December 20, 12:00 AM EST
Where
Murray forecast zone
Reported by
GOVT OFFICIAL
Coordinates
34.788, -84.748 (the zone’s center; the record gives no point)

Winter Weather, Pickens

When
December 19, 5:00 PM EST to December 20, 12:00 AM EST
Where
Pickens forecast zone
Reported by
GOVT OFFICIAL
Coordinates
34.464, -84.466 (the zone’s center; the record gives no point)

Winter Weather, Towns

When
December 19, 5:00 PM EST to December 20, 12:00 AM EST
Where
Towns forecast zone
Reported by
GOVT OFFICIAL
Coordinates
34.917, -83.737 (the zone’s center; the record gives no point)

Winter Weather, Union

When
December 19, 5:00 PM EST to December 20, 12:00 AM EST
Where
Union forecast zone
Reported by
GOVT OFFICIAL
Coordinates
34.834, -83.991 (the zone’s center; the record gives no point)

Winter Weather, White

When
December 19, 5:00 PM EST to December 20, 12:00 AM EST
Where
White forecast zone
Reported by
GOVT OFFICIAL
Coordinates
34.646, -83.747 (the zone’s center; the record gives no point)

Winter Weather, Whitfield

When
December 19, 5:00 PM EST to December 20, 12:00 AM EST
Where
Whitfield forecast zone
Reported by
GOVT OFFICIAL
Coordinates
34.806, -84.967 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430930, 5430931, 5430932, 5430933, 5430934, 5430935, 5430936, 5430937, 5430938, 5431035, 5431036, 5431037.